Hail, Washburn
- When
- May 25, 3:15 PM CST
- Where
- Washburn County, 2.8 mi N of Minong
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.140, -91.810
A weak cold front moved across the Northland and led to a few thunderstorms with marginally severe hail across northwest Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A weak cold front moved across the Northland and led to a few thunderstorms with marginally severe hail across northwest Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 25, 1:46 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 246 PM CDT Fri May 25 2018 .SHORT TERM...(This evening through Saturday) Issued at 246 PM CDT Fri May 25 2018 A severe thunderstorm watch is in effect for portion of NW WI until 800 pm. Main focus for short term is severe thunderstorm watch for a portion of NW WI. Also, thunderstorm chances this afternoon and tonight elsewhere. Current surface analysis indicates strong thunderstorms along northshore of Lake Superior and south of Burnett county in NW WI. A severe thunderstorm watch is in effect for portion of NW WI until 800 pm. A short wave is moving through central MN this afternoon causing strong to severe thunderstorms. This wave will move into western WI later this afternoon causing strong to possibly severe thunderstorms to develop. There has been plenty of sun in Western WI along with lower 60s dewpoints. The storms will be pulse-type across the region as the shear is low NW WI. The storms will decrease after sunset as the shortwave moves past the region. The showers and storms will decrease later tonight and a weak area of high pressure will build into the area. Skies will be clear to partly cloudy later tonight and tomorrow with above normal temps and dewpoints in the lower to middle 60s. A shortwave will move along the southern canadian border Saturday afternoon and may bring a possibility of showers and thunderstorms north of the Iron Range. .LONG TERM...(Saturday night through Friday) Issued at 246 PM CDT Fri May 25 2018 Warm temperatures continue during the long range with periodic shower and thunderstorm chances. An upper-level ridge will build over the Northland Saturday night and Sunday with warm temperatures expected. Highs will be in the 80s to low 90s over much of the area, except near Grand Marais and Grand Portage where 70s will be likely near the lake breeze. A few storms are possible Sunday evening through the overnight as a shortwave trough moves through northwest Minnesota and northwest Ontario. A few storms may linger into Memorial Day, but widespread storms are not expected during the day. Diurnally driven storms are possible again Monday night as another shortwave trough glides over the top of the ridge. Tuesday looks to be unsettled with rain chances as a deeper trough moves out of the Rockies and across the Plains. Instability on the order of 1500 to 2000 J/kg is forecast with favorable deep layer shear for strong to possibly severe thunderstorms. The upper trough and surface low pressure will move east-northeastward across Minnesota and northern Wisconsin Wednesday into Wednesday evening. Showers and isolated thunderstorms will continue as the system moves through the region. With clouds and precipitation expected Tuesday and Wednesday, temperatures will remain above normal, but trend cooler, those days and into Thursday. A few diurnally driven showers or thunderstorms are possible again Thursday afternoon, but widespread precipitation is not expected. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1258 PM CDT Fri May 25 2018 Atmosphere over the Northland has begun to destabilize as evident by the cumulus which has developed in the past hour. Still think we will see a few thunderstorms developing over the region, which may affect the terminals. Continued the VCTS mentions for now. Would like to see additional storm development before adding prevailing -TSRA. Thunder potential decreases this evening as the best forcing for storms pushes east. Forecast is VFR for now, but will likely adjust with some MVFR/IFR visibility or ceilings once storms develop. && .PRELIMINARY POINT TEMPS/POPS... DLH 58 85 57 90 / 30 20 0 0 INL 55 82 54 87 / 50 30 0 0 BRD 58 88 59 90 / 10 0 0 10 HYR 58 89 57 92 / 30 20 0 0 ASX 57 80 50 88 / 20 30 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...Dense Fog Advisory until 4 PM CDT this afternoon for LSZ140>143. && SHORT TERM...Stewart LONG TERM...Huyck AVIATION...Huyck
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 250 PM CDT Fri May 25 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 250 PM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are likely over much of the Northland this afternoon through this evening. Some of the storms may be severe with large hail, frequent lightning, and damaging winds possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will be possible over far northeast Minnesota into parts of northwest Wisconsin on Saturday. Severe storms are not expected. Several rounds of thunderstorms are expected from Sunday night through Thursday. Some storms may be strong to severe, especially Monday night and Tuesday. .SPOTTER INFORMATION STATEMENT... SKYWARN Spotters will be needed through this evening, especially for Burnett, Washburn, Sawyer, and Price counties. Please report hail of any size, wind damage, and observed flooding to the National Weather Service. LSZ121-140>148-261130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 250 PM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are forecast over western Lake Superior through this evening. A few storms may be strong with small hail, frequent lightning, and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated thunderstorms are possible Saturday afternoon. Severe storms are not expected. Several rounds of thunderstorms are expected from Sunday night through Thursday. Some of the storms may be strong to severe, especially Monday night and Tuesday. Huyck/Stewart More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 132 PM CDT FRI MAY 25 2018 WIZ009-251900- Price- 132 PM CDT FRI MAY 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PRICE COUNTY... At 132 PM CDT, a strong thunderstorm was near Jump River, or 18 miles east of Ladysmith, moving east at 25 mph. Wind gusts up to 30 mph, pea-size hail, and occasional cloud to ground lightning can be expected with this storm. This storm will be near... Catawba around 200 PM CDT. Other locations impacted by this storm include Kennan. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4554 9068 4561 9046 4538 9034 4538 9068 TIME...MOT...LOC 1832Z 251DEG 20KT 4541 9072 KC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
322 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 2 NE CASTLE DANGER 47.15N 91.47W
05/25/2018 E0.75 INCH LAKE MN TRAINED SPOTTER
SPOTTER AT GOOSEBERRY FALLS STATE PARK
REPORTED 3 MINUTES OF DIME SIZE HAIL.
CONTINUING AT TIME OF REPORT.
&&
KLHSpecial Weather Statement National Weather Service Duluth MN 355 PM CDT FRI MAY 25 2018 WIZ001-007-252115- Douglas-Washburn- 355 PM CDT FRI MAY 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DOUGLAS AND NORTHERN WASHBURN COUNTIES... At 355 PM CDT, a strong thunderstorm was 8 miles northwest of Minong, or 23 miles north of Spooner, moving east at 20 mph. Wind gusts up to 40 mph, dime-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Wascott, Minong, Gordon, and Minong Flowage. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4606 9204 4622 9205 4626 9158 4601 9159 TIME...MOT...LOC 2055Z 272DEG 16KT 4616 9198 LE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
409 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL WASCOTT 46.17N 91.80W
05/25/2018 E0.25 INCH DOUGLAS WI PUBLIC
&&
KCSpecial Weather Statement National Weather Service Duluth MN 414 PM CDT FRI MAY 25 2018 WIZ001-007-252130- Douglas-Washburn- 414 PM CDT FRI MAY 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DOUGLAS AND NORTHERN WASHBURN COUNTIES... At 414 PM CDT, a strong thunderstorm was near Minong, or 20 miles northwest of Hayward, moving east at 20 mph. Wind gusts up to 40 mph, dime-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Wascott, Minong, and Minong Flowage. If you are on or near one of the many area lakes, get off the water immediately and seek shelter on shore inside a sturdy building or a hard-topped vehicle. If possible, stay away from trees. LAT...LON 4605 9198 4623 9196 4623 9155 4601 9155 TIME...MOT...LOC 2114Z 275DEG 16KT 4614 9186 LE
The Duluth radar (KDLH), 83 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
A large tree was blown down on County Road F.
A large tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756044, 756045, 756046, 756047, 756048, 756053, 756049, 756050, 756051, 756054, 756052.